Lehmer’s conjecture for polynomials satisfying a congruence divisibility condition and an analogue for elliptic curves
Journal de Théorie des Nombres de Bordeaux, Volume 24 (2012) no. 3, pp. 751-772.

A number of authors have proven explicit versions of Lehmer’s conjecture for polynomials whose coefficients are all congruent to 1 modulo m. We prove a similar result for polynomials f(X) that are divisible in (/m)[X] by a polynomial of the form 1+X++X n for some nϵdeg(f). We also formulate and prove an analogous statement for elliptic curves.

De nombreux auteurs ont prouvé des versions explicites de la conjecture de Lehmer dans le cas particulier de polynômes dont les coefficients sont tous congrus à 1 modulo un entier m>1. Nous prouvons ici un résultat similaire pour les polynômes qui sont divisibles dans l’anneau (/m)[X] par un polynôme de la forme 1+X++X n pour un certain nϵdeg(f). Nous prouvons également un énoncé analogue pour les courbes elliptiques.

Received:
Published online:
DOI: 10.5802/jtnb.820
Classification: 11G05,  11G50,  11J97,  14H52
Keywords: Lehmer conjecture, elliptic curve, canonical height
@article{JTNB_2012__24_3_751_0,
     author = {Joseph H. Silverman},
     title = {Lehmer{\textquoteright}s conjecture for polynomials satisfying a congruence divisibility condition and an analogue for elliptic curves},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {751--772},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {24},
     number = {3},
     year = {2012},
     doi = {10.5802/jtnb.820},
     zbl = {1264.11049},
     mrnumber = {3010638},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.820/}
}
TY  - JOUR
TI  - Lehmer’s conjecture for polynomials satisfying a congruence divisibility condition and an analogue for elliptic curves
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2012
DA  - 2012///
SP  - 751
EP  - 772
VL  - 24
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.820/
UR  - https://zbmath.org/?q=an%3A1264.11049
UR  - https://www.ams.org/mathscinet-getitem?mr=3010638
UR  - https://doi.org/10.5802/jtnb.820
DO  - 10.5802/jtnb.820
LA  - en
ID  - JTNB_2012__24_3_751_0
ER  - 
%0 Journal Article
%T Lehmer’s conjecture for polynomials satisfying a congruence divisibility condition and an analogue for elliptic curves
%J Journal de Théorie des Nombres de Bordeaux
%D 2012
%P 751-772
%V 24
%N 3
%I Société Arithmétique de Bordeaux
%U https://doi.org/10.5802/jtnb.820
%R 10.5802/jtnb.820
%G en
%F JTNB_2012__24_3_751_0
Joseph H. Silverman. Lehmer’s conjecture for polynomials satisfying a congruence divisibility condition and an analogue for elliptic curves. Journal de Théorie des Nombres de Bordeaux, Volume 24 (2012) no. 3, pp. 751-772. doi : 10.5802/jtnb.820. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.820/

[1] F. Amoroso and R. Dvornicich, A lower bound for the height in abelian extensions. J. Number Theory 80(2) (2000), 260–272. | MR: 1740514 | Zbl: 0973.11092

[2] P. E. Blanksby and H. L. Montgomery, Algebraic integers near the unit circle. Acta Arith. 18 (1971), 355–369. | EuDML: 204998 | MR: 296021 | Zbl: 0221.12003

[3] P. Borwein, E. Dobrowolski, and M. J. Mossinghoff, Lehmer’s problem for polynomials with odd coefficients. Ann. of Math. (2) 166(2) (2007), 347–366. | MR: 2373144 | Zbl: 1172.11034

[4] P. Borwein, K. G. Hare, and M. J. Mossinghoff, The Mahler measure of polynomials with odd coefficients. Bull. London Math. Soc. 36(3) (2004), 332–338. | MR: 2038720 | Zbl: 1143.11349

[5] E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial. Acta Arith. 34 (1979), 391–401. | EuDML: 205618 | MR: 543210 | Zbl: 0416.12001

[6] A. Dubickas and M. J. Mossinghoff, Auxiliary polynomials for some problems regarding Mahler’s measure. Acta Arith. 119(1) (2005), 65–79. | EuDML: 278496 | MR: 2163518 | Zbl: 1074.11018

[7] M. Hindry and J. H. Silverman, The canonical height and integral points on elliptic curves. Invent. Math. 93(2) (1988), 419–450. | EuDML: 143604 | MR: 948108 | Zbl: 0657.14018

[8] M. Hindry and J. H. Silverman, On Lehmer’s conjecture for elliptic curves. In Séminaire de Théorie des Nombres, Paris 1988–1989, volume 91 of Progr. Math., pages 103–116. Birkhäuser Boston, Boston, MA, 1990. | MR: 1104702 | Zbl: 0741.14013

[9] M. Hindry and J. H. Silverman, Diophantine Geometry: An Introduction. Volume 201 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2000. | MR: 1745599 | Zbl: 0948.11023

[10] M. I. M. Ishak, M. J. Mossinghoff, C. Pinner, and B. Wiles, Lower bounds for heights in cyclotomic extensions. J. Number Theory 130(6) (2010), 1408–1424. | MR: 2643901 | Zbl: 1203.11072

[11] S. Lang, Fundamentals of Diophantine Geometry. Springer-Verlag, New York, 1983. | MR: 715605 | Zbl: 0528.14013

[12] S. Lang, Introduction to Arakelov Theory. Springer-Verlag, New York, 1988. | MR: 969124

[13] S. Lang, Algebra. Volume 211 of Graduate Texts in Mathematics. Springer-Verlag, New York, third edition, 2002. | MR: 1878556 | Zbl: 0984.00001

[14] M. Laurent, Minoration de la hauteur de Néron-Tate. In Séminaire de Théorie des Nombres, Progress in Mathematics, pages 137–151. Birkhäuser, 1983. Paris 1981–1982. | MR: 729165 | Zbl: 0521.14010

[15] D. H. Lehmer, Factorization of certain cyclotomic functions. Ann. of Math. (2) 34(3) (1933), 461–479. | MR: 1503118 | Zbl: 0007.19904

[16] D. W. Masser, Counting points of small height on elliptic curves. Bull. Soc. Math. France 117(2) (1989), 247–265. | Numdam | MR: 1015810 | Zbl: 0723.14026

[17] C. L. Samuels, The Weil height in terms of an auxiliary polynomial. Acta Arith. 128(3) (2007), 209–221. | MR: 2313990 | Zbl: 1146.11054

[18] C. L. Samuels, Estimating heights using auxiliary functions. Acta Arith. 137(3) (2009), 241–251. | MR: 2496463 | Zbl: 1218.11100

[19] J. H. Silverman, Advanced Topics in the Arithmetic of Elliptic Curves. Volume 151 of Graduate Texts in Mathematics. Springer-Verlag, New York, 1994. | MR: 1312368 | Zbl: 0911.14015

[20] J. H. Silverman The Arithmetic of Elliptic Curves. Volume 106 of Graduate Texts in Mathematics. Springer, Dordrecht, second edition, 2009. | MR: 2514094 | Zbl: 1194.11005

[21] C. J. Smyth, On the product of the conjugates outside the unit circle of an algebraic integer. Bull. London Math. Soc. 3 (1971), 169–175. | MR: 289451 | Zbl: 0235.12003

[22] C. J. Smyth, Some inequalities for certain power sums. Acta Arith. 28(3–4) (1976), 271–273. | MR: 424710 | Zbl: 0338.30001

[23] C. J. Smyth, The Mahler measure of algebraic numbers: a survey. In Number theory and polynomials, volume 352 of London Math. Soc. Lecture Note Ser., pages 322–349. Cambridge Univ. Press, Cambridge, 2008. | MR: 2428530 | Zbl: pre06093093

[24] C. L. Stewart, Algebraic integers whose conjugates lie near the unit circle. Bull. Soc. Math. France 106(2) (1978), 169–176. | Numdam | MR: 507748 | Zbl: 0396.12002

Cited by Sources: